Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having Premenstrual dysphoric disorder, irregular periods and depressed. Done with pulmonary embolism. Advise?

Mar 2016
User rating for this question
Answered by

Practicing since : 2011
Answered : 4045 Questions
I am 46 years old and my periods have been irregular most of my adult life. My periods stopped for a year from Febreaury 2012 to March 2013, but I was very depressed, and came back once I started on new medicaiton, including Abilify. I have always had ver extremely bad PMDD, to the point where I get suicidal. Is there any way that I can make my periods predictable without going on hormones? I have had phlebitis many times and pulmonary embolism 3 times, so hormones are not an option.

I experience intermittent moodiness and anxiety, but I do not know if this is from bipolar disorder or from perimenopause. I also get occasional hot flashes.

I have been taking a Phytoestrogens Blend containing borage seed oil, evening primrose oil, soybean extract, mexiyam root extract, black cohosh and dong quai, as well as Herbal Homone Complex that includes black cohosh, dong quai, passion flower, cramp bark, wild yam and other ingredients

Is this beneficial?

I eat a very low fat diet, with lots of fruit and vegetables and plenty of whole grains, and am working on getting plenty of exercise. Because of a disorder called lymphangiectasia I have a very high protein intake, and I use high isoflavone soy protein powder to get about half of my required 130 grams of protein per day.

Does the soy help?
Posted Fri, 20 Sep 2013 in Women's Health
Answered by Dr. S Patra 2 hours later
Brief Answer:
Period is Not Always Normal After 1 yr Cessation.

Detailed Answer:

Thanks for writing to us. Followings are my suggestion regarding your queries:

1) Period can't be predict at your age group (46 yrs). However, sudden occurrence of menstrual bleeding after stopping of one year is not always normal thing. Here, we need to rule out underlying pathology if any like endometrial hyperplasia, polyp, atrophy or even malignancy.

Some investigations like Trans Vaginal Ultrasound scan (TVS), FSH level, thyroid profile, blood sugar, pap smear & HPV test etc are quite useful in this context. If all results are normal, then following treatment can be received effectively. You can consult with your gynecologist for proper guidance.

2) Steroidal hormone supplement (specifically estradiol) is contraindicated with H/O pulmonary embolism (3 times) & phlebitis. It should not be used to treat hot flush and other vasomotor symptoms.

In this scenario, you can take natural estrogen supplement (like phytoestrogen) with recommended dose along with other food stuffs which you have mentioned in your text. These are effective alternative treatment in your case and can be used.

In addition, I prefer to add SSRI (Selective Serotonin Reuptake Inhibitor) group of medication which includes fluoxetine, paroxetine etc. It helps to eliminate several vasomotor symptoms (like hot flashes, psychological distress, anxiety, vaginal dryness etc) & PMDD also. Along with, you can continue ABILIFY to reduce bipolar & mood disorder, mental depression etc. Kindly, consult with your doctor regarding this for proper dosing.

3) Intestinal lymphangiectasia is a very rare disease in human beings. You would continue above said diet regimens including soy protein as life long treatment. Additionally, octreotide drug and vitamin supplements (A, D, E, K) can be given as adjunct therapy.

Hope, I have answered your all queries. Let me know, if you need any clarification.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Having Premenstrual dysphoric disorder, irregular periods and depressed. Done with pulmonary embolism. Advise? 22 hours later
My period has happened in March, XXXXXXX and August, all times being very light, it seemed like a period because of the way my habitus felt at the time, with most excellent happy mood occurring with the terminus of the period, on the day 3. I have in the past had amenorrhea of a long duration when depressed, as I have had severe bipolar depressions. I never worried too much about it because I am not sexual AT ALL. My mother was 52 at the end, and both she and I didn't menarche until 14 1/2. I have had recent ultrasound (last year) which was normal. A recent CT scan sows only varicose involvement--related to the Klippel-Trenaunay, but I have no symptmoms aside from a swollen R vulva on 1 side--has been that way for years and my MD has seen. Paps are normal My most recent TSH is 4.6 and I take 0.2mg Synthroid-a relatively large dose, but I have Hashimoto's that was diagnosed at 25.

All of this is in repons to area ONE
Answered by Dr. S Patra 2 hours later
Brief Answer:
You can take earlier suggestive treatment.

Detailed Answer:

Thanks for your response.

From your history, I can assume that depressive illness and bipolar disorder are responsible for hormonal imbalance which leads to irregular menstrual cycle and occasional amenorrhea. You can take SSRI group of drug (fluoxetine or paroxetine) along with Abilify to get better result after consultation with doctor.

As your reports are normal which you have mentioned in your text, then you can take suggestive treatment (like phytoestrogen, soy protein etc) according to my earlier reply.

Hopefully, they will be benefited for your case and you must continue Synthroid tab as recommended dose.

If you do not have any clarifications, you can close the discussion. Be well and stay healthy.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor